Summary: Supplements can cause complications with a clients medication. St Johns Wort is the interaction most people know about, but BCAA’s and SSRI’s is one most of us don’t. Always have clients double check with their GP if they want to try out a supplement. If there’s a doubt, don’t risk it.

The Story

I have Client A.

Client A takes an  SSRI.

Client A decides to start taking BCAA supplement to help with recovery.

Client A starts taking 3 grams of a common BCAA supplement Monday morning.

Monday afternoon, their partner notices a behavioural change.

Monday evening, they start to feel flu like symptoms but assume food poisoning.

Tuesday morning to Tuesday evening involved cold sweats, vomiting, and a slew of other symptoms. BCAA intake stops. After consulting their GP and working backwards, the only variable that comes up is the BCAA supplement.

GP and Client A are puzzled. Client A keeps taking regular dose of SSRI’s and throws BCAA supplements out.

Thursday morning to evening, symptoms subside, but client cannot hold down food.

By Friday, Client A is munching on toast and feeling much better.

On Sunday, they can eat normally again and come back in the train on Monday.

So what the hell happened? Serotonin Discontinuation Syndrome. Or, another way to look at it, is Serotonin Withdrawal.

The Problem

There is the misguided thought that because you can buy supplements over the counter, there’s no risk to taking them. Just because you can buy it easily, or the label says “herbal” doesn’t mean it can’t cause complications. (1)

While in my undergraduate, I was able to take a class that examined evolving trends in the application of pharmaceuticals to the practice of psychology. One of the more eye opening moments was reading the warning label of different SSRI’s. There’s a huge list of possible side effects when taken alone as well as a possible set of side effects due to interactions to other medications and even food, including things like caffeine, alcohol, grapefruit and bananas.

St Johns Wort

One of the common listed items to avoid is St John’s wort. An herbal supplement which is very commonly used for treating depression with less side effects then most SSRI’s.(2)

It also has the side effect of making your body more efficient at breaking down things like alcohol, medication and contraceptives, making them less effective. Not a huge issue with something like a headache, more of an issue with something like immunosuppressant drugs after a transplate.

If you take it, make sure to mention it to your GP.

SSRI’s and BCAA’s

BCAA’s (Branche Chain Amino Acids) are a very common supplement available in stores and on line. Athletes use it to recover for performance and body composition purposes all the time. However, there is research showing a link between BCAA consumption and neurotransmitter function both in rodent studies (3) and in the elderly (4).

Basically, the BCAA supplement that Client A took made their brain think they had stopped taking their high dose SSRI overnight, which lead to withdrawal symptoms. Whenever a patient wants to stop taking SSRI’s they are tapered off slowly, and closely monitored specifically to avoid withdrawal symptoms.

There wasn’t much to do that could have avoided this. There wasn’t a warning on the SSRI label, and the mechanism between BCAA and SSRI’s isn’t well understood. The Client’s GP had never heard of it, I had never heard of it, and neither have any of the fitness professionals or doctors I spoke to afterwards.

Bottom Line

– If you take medication, read the label. All of it. Everyone knows that you shouldn’t drink and take drugs, but who thinks to check whether or not you can eat bananas or grapefruit with it?

– Do your research. Supplement wise, make sure that you know what you are taking and why you are taking it.

– Test drive small doses. People react differently to certain supplements. Certain brands of supplements make me feel sick, but others don’t. Always test out a small dose to make sure it agrees with you.

– When in doubt, stop. Which is generally a good rule of thumb for life. But don’t mess around with your body too much. You only really get one. If you’re taking something and it feels dodgy, stop taking it.

– Mention if you’re taking anything to your GP and your Coach. Yes. It’s a pain. Yes your GP will probably look at you funny. Tell your Coach if there’s some medication you might need to take. But mention it early, so everyone gets to avoid weird surprises.

References:

1. Izzo, A., and E. Ernst. “Interactions Between Herbal Medicines and Prescribed Drugs: A Systematic Review.” Drugs 61.15 (2001): 2163-175.

2. Ernst, E. “St John’s Wort, an Anti-depressant? A Systematic, Criteria-based Review.”PHYTOMEDICINE 2.1 (1995): 67-71.

3. Cole, J., Mitala, C., et al. Dietary BCAAs Ameliorate Injury-Induced Cognitive Impairment. Proceedings of the National Academy of the Sciences. January 2010. 107(1), 366-371.

4. Rondanelli, M., Opizzi, A., Antoniello, N., Boschi, F., Iadarola, P., Pasini, E. Effect of Essential Amino Acid Supplementation on Quality of Life, Amino Acid Profile and Strength in Institutionalized Elderly Patients. Clinical Nutrition. 2011. 30(3).

Advertisements